Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 31, 2018, 2:55 PM EDT for York County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 31, 2018, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County York County, PA
The radar
The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:34 PM EDT | HEAVY RAIN 6.2 | 2 N Kreutz Creek, PA | 5 HOUR TOTAL. |
| Aug 31, 5:00 PM EDT | FLASH FLOOD | 1 N Brownton, PA | WATER ACROSS BLOUSE RD NEAR ZIMMERMAN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WGUS51 KCTP 311855
FFWCTP
PAC133-312145-
/O.NEW.KCTP.FF.W.0051.180831T1855Z-180831T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
255 PM EDT FRI AUG 31 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central York County in south central Pennsylvania...
* Until 545 PM EDT.
* At 251 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen near Hallam and one to two inches of rain near
Winterstown. Flash flooding is expected to begin shortly, with the
biggest impacts around Hallam and Wrightsville.
* Some locations that will experience flooding include...
Hallam, Winterstown, Red Lion, Dallastown, East York,
Stonybrook-Wilshire, Wrightsville, Stewartstown, Yorklyn, Windsor,
Yoe, Cross Roads, Yorkana, Brogue, East Prospect and Felton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4007 7668 4006 7666 4004 7657 4005 7654
4002 7653 3999 7650 3997 7650 3995 7647
3976 7648 3976 7664
$$
RXR1 follow-up statement
957
WGUS71 KCTP 312001
FFSCTP
Flash Flood Statement
National Weather Service State College PA
401 PM EDT FRI AUG 31 2018
PAC133-312145-
/O.CON.KCTP.FF.W.0051.000000T0000Z-180831T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
401 PM EDT FRI AUG 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTH CENTRAL YORK COUNTY...
At 351 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. More than four inches of rain have
already fallen near Hallam and Wrightsville and two to three inches
of rain have fallen near Felton and Brogue. Flash flooding is
ongoing in the Hallam/Wrightsville area and is expected to begin
shortly around Felton and Brogue.
Some locations that will experience flooding include...
Hallam, Wrightsville, Felton, Brogue, Red Lion, East York,
Stonybrook-Wilshire, Stewartstown, Yorklyn, Cross Roads, Yorkana and
East Prospect.
This includes the following streams and drainages...Kreutz
Creek...Dee Run...Cabin Creek...Carter Creek... North Branch Muddy
Creek near Sechrist Mill...Muddy Creek...Bear Branch...Otter Creek...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4007 7668 4006 7666 4004 7657 4005 7654
4002 7653 3999 7650 3997 7650 3995 7647
3976 7648 3976 7664
$$
RXRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:36 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 10:36 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service State College PA 1036 AM EDT Fri Aug 31 2018 .SYNOPSIS... It will remain warm and humid for much of the next seven days. A stalled out frontal boundary will stay near the Mason-Dixon through at least mid day Saturday keeping the chance for showers and thunderstorms in the forecast. High pressure will ridge in from the northeast later Saturday through early next week bringing a decreased chance for showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SPC meso anal page shows a wedge of PWATs in excess of 2 inches over the Chesapeake up into SERN PA, with the mean flow out of the S or SE into the area of deepest moisture. The HRRR lights up the SERN zones after about 17-18Z with some incredible amounts forecast (greater than 13"). We are coordinating a potential Flash Flood Watch with LWX/PHL. The best theta-e advection and the close proximity of a weak surface boundary favors additional convection forming near the I-81 corridor over NRN VA/SERN PA and moving NE across the Susq Valley, especially during the afternoon. From earlier... HREFV2's 24 hour ens localized probability matched- mean QPF indicates basin average rainfall of less than 0.50" over the bulk of Central and Ern PA today into early Sat. However, PWATs around 2 inches, combined with the aforementioned low-mid level forcing and convective parameters create the potential for some pinpoint very heavy rainfall amounts of greater than 3 inches. Amounts this heavy would likely cause some localized flooding problems of small streams and poor drainage areas. WPC upgraded their DAY 1 ERO to the Slight Risk category over our SE zones, However, the consensus of adjacent WFOs is to hold off on a Flash Flood Watch for now. The best potential and target area for this second round of convection with locally very heavy rain this afternoon will be over the Mid to Lower Susq Valley and Western Poconos. The downslope on the western edge of the CWA Friday will probably keep it really nice just a few miles to the west of our CWA. This cloud/sun boundary could help to fire up a shra/tsra as the sun stirs things up, mixes in some of the moisture and gets some lift from those higher elevations. Max temps today will vary from the mid 70s across the northern and western high terrain, to around 80F in the southern valleys. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... The westerly flow will likely take any showers to the east into the lower Susq valley later tonight. There could be a heavy downpour out of some of the showers overnight, especially across the south and east (and perhaps near the RT219 corridor over the Laurels) if thunder occurs. The E-SE flow in the low levels will transport moisture from the Atlantic and what may be put down from any showers tonight up into the mountains of Central PA. The upslope flow is usually a strong signal for a solid overcast and perhaps some drizzle in the mountains. The far nrn tier and SErn cities will have the best conditions around sunrise, but the SE may still be dealing with sct shra. Mins will stay mild and in the 60s thanks to the extensive and rather thick low level clouds. as the clouds move in. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pressure sitting off shore will continue to affect the incoming system. This will keep a lingering easterly flow through the eastern half of the state. This could keep Saturday cloudy with light precipitation possible. The further east you go the winds get a more southerly direction which could bring some possible afternoon brightening over the far western counties. The best chance of showers on Saturday will be along the Mason Dixon and adjacent counties where the PWAT anomalies are the highest. Anomalous PWATS spread northward on Sunday. Moist south to southwesterly flow across Central PA will give a better opportunity for convection. Medium range guidance indicates a return to hot and humid conditions Sunday through Wednesday, as a subtropical ridge over the western Atlantic retrogrades westward to the Mid Atlantic coast. The warm up should begin Sunday, as stalled frontal boundary lifts north across Pa, causing low level flow to veer to the southwest. Under the influence of upper ridge, expect well above normal temperatures, high humidity and scattered diurnally-driven convection each day. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A moist easterly flow will support a rather extensive shield of MVFR/IFR ceilings along with localized visibility restrictions due to the scattered showers and locally heavy thunderstorms. The most favorable conditions today will be over the NW part of the flying area where KBFD will likely be on the western edge of the MVFR cigs. Persistent southeast flow, combined with overnight cooling is likely to result in deteriorating cigs tonight. Model soundings support the idea of widespread IFR/LIFR cigs late tonight with occasional light rain/drizzle. .Outlook... Sat...AM low cigs/drizzle likely. Sun...AM low cigs likely. Isold PM tsra impacts poss western Pa. Mon-Tue...Patchy AM fog possible. Isold PM tsra impacts. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Fitzgerald/Ceru AVIATION...Fitzgerald/La Corte
Hazardous weather outlook, Aug 31, 5:22 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service State College PA 522 AM EDT Fri Aug 31 2018 PAZ004>006-010-011-037-010930- Warren-McKean-Potter-Elk-Cameron-Tioga- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-041-042-045-046-049-050-010930- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and isolated thunderstorms will produce localized heavy rainfall amounts of over one inch in just 30 to 60 minutes. Ponding of water in poor drainage areas and rapid rises on streams and creeks will be possible. The greatest threat for the heavy rain will be during the mid to late morning hours across the Central Mountains, and through the mid afternoon closer to the Susquehanna Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-051>053-056>059-063>066-010930- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 522 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Slow moving showers and scattered thunderstorms will combine with a nearly stationary frontal boundary and a very moist airmass to bring the chance for highly localized, very heavy rainfall in excess of 2 inches within just an hour or two. The heavy rain could lead to rapid rises on small streams, along with flooding of poor drainage areas in cities and towns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 31, 10:50 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD JONESTOWN 40.41N 76.48W
08/31/2018 LEBANON PA 911 CALL CENTER
CARS SUBMERGED IN WATER.
&&
EVENT NUMBER CTP1802222
COLBERTLocal storm report, Aug 31, 11:10 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM FLASH FLOOD JONESTOWN 40.41N 76.48W
08/31/2018 LEBANON PA PUBLIC
FLOODING OF QUARRY RD BETWEEN SWATARA RD AND SWEETBRIAR
LANE.
&&
EVENT NUMBER CTP1802223
COLBERTLocal storm report, Aug 31, 11:11 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1111 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN JONESTOWN 40.41N 76.48W
08/31/2018 M4.78 INCH LEBANON PA PUBLIC
2 HR RAINFALL TOTAL.
&&
EVENT NUMBER CTP1802224
COLBERTLocal storm report, Aug 31, 1:56 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN ORWIGSBURG 40.65N 76.10W
08/31/2018 M3.00 INCH SCHUYLKILL PA PUBLIC
3 HOUR RAINFALL TOTAL.
&&
EVENT NUMBER CTP1802225
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:29 AM EDT | Areal Flood Advisory | CTP | Blair | 3 hr |
| Aug 31, 6:47 AM EDT | Areal Flood Advisory | CTP | Centre, Huntingdon, Mifflin | 3 hr |
| Aug 31, 9:41 AM EDT | Areal Flood Advisory | CTP | Lebanon | 2 hr |
| Aug 31, 9:58 AM EDT | Flash Flood Warning | CTP | Lebanon | 3 hr |
| Aug 31, 10:44 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Aug 31, 12:11 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 31, 1:02 PM EDT | Areal Flood Warning | CTP | Lebanon | 118 min |
| Aug 31, 1:31 PM EDT | Flash Flood Warning | CTP | Lancaster | 9 hr |
| Aug 31, 2:19 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Aug 31, 3:06 PM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 14 hr |
| Aug 31, 3:26 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lebanon | 115 min |
| Aug 31, 3:35 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:09 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 4:38 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 4:44 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Aug 31, 5:08 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Aug 31, 5:44 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
| Aug 31, 6:13 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 31, 7:35 PM EDT | Areal Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 31, 7:54 PM EDT | Areal Flood Warning | CTP | York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.